Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 146, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 22, 2018, 10:51 AM MDT for Adams County, Arapahoe County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2018, 10:51 AM MDT (16:51 UTC)
- Expired
- Jun 22, 2018, 11:30 AM MDT
- In force
- 39 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Adams County, CO, Arapahoe County, CO
The radar
The Denver radar (KFTG), 52 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 4.9 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 709 J/kg
- Mixed-layer CIN
- -235 J/kg
- Mixed-layer LCL
- 1144 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
738
WUUS55 KBOU 221651
SVRBOU
COC001-005-221730-
/O.NEW.KBOU.SV.W.0146.180622T1651Z-180622T1730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
1051 AM MDT FRI JUN 22 2018
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Eastern Arapahoe County in northeastern Colorado...
Eastern Adams County in northeastern Colorado...
* Until 1130 AM MDT.
* At 1051 AM MDT, a severe thunderstorm was located 5 miles west of
Leader, or 30 miles southwest of Fort Morgan, moving east at 30
mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. People and
animals outdoors will be injured. Expect hail damage to
roofs, siding, windows, and vehicles.
* Locations impacted include...
Deer Trail, Cottonwood Valley, Shamrock, Leader, Byers and
Strasburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3957 10371 3957 10399 3968 10431 4000 10424
4000 10370
TIME...MOT...LOC 1651Z 278DEG 24KT 3992 10416
HAIL...1.50IN
WIND...60MPH
$$
GIMMESTAD2 follow-up statements
530
WWUS55 KBOU 221713
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
1113 AM MDT FRI JUN 22 2018
COC001-005-221730-
/O.CON.KBOU.SV.W.0146.000000T0000Z-180622T1730Z/
Arapahoe CO-Adams CO-
1113 AM MDT FRI JUN 22 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 AM MDT
FOR EASTERN ARAPAHOE AND EASTERN ADAMS COUNTIES...
At 1112 AM MDT, severe thunderstorms were located along a line
extending from 4 miles west of Adena to 4 miles northwest of Deer
Trail, or along a line extending from 20 miles southwest of Fort
Morgan to 34 miles northwest of Limon, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees. Hail damage to
vehicles is expected.
Locations impacted include...
Deer Trail, Cottonwood Valley, Shamrock and Leader.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3957 10371 3957 10399 3963 10414 4000 10406
4000 10370
TIME...MOT...LOC 1712Z 280DEG 28KT 4000 10397 3967 10408
HAIL...1.00IN
WIND...60MPH
$$
GIMMESTAD190
WWUS55 KBOU 221730
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
1130 AM MDT FRI JUN 22 2018
COC001-005-221740-
/O.EXP.KBOU.SV.W.0146.000000T0000Z-180622T1730Z/
Arapahoe CO-Adams CO-
1130 AM MDT FRI JUN 22 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ARAPAHOE AND EASTERN
ADAMS COUNTIES HAS EXPIRED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However gusty
winds are still possible with these thunderstorms.
LAT...LON 3957 10371 3957 10399 3963 10414 4000 10406
4000 10370
TIME...MOT...LOC 1730Z 278DEG 24KT 3998 10382 3965 10393
$$
BAKERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:40 AM MDT, 7 hours 11 minutes earlier.
Area forecast discussion, Jun 22, 3:40 AM MDT, 7 hours 11 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 340 AM MDT Fri Jun 22 2018 .SHORT TERM...(Today and tonight) Issued at 340 AM MDT Fri Jun 22 2018 ...MAIN FORECAST CONCERNS TODAY REVOLVE AROUND SEVERE WEATHER THREAT... A short wave combined with plenty of low level moisture and instability will bring a round of thunderstorms, some severe, to the forecast area today. The main challenge is to define where the severe storms will develop. We do anticipate a convergence boundary associated with lee troughing to set up later this morning into early afternoon. Right now, we think that should set up just east of Denver, or roughly from Kiowa to Byers/Bennett and then northward into eastern Weld County east of Greeley. Sometimes the models can be a little too aggressive pushing this zone that far eastward, but with the stronger flow aloft and mixing late this morning into afternoon (as long as we don't see too much mid/upper level cloud) we think this convergence boundary would effectively shift to that forecast position. Anywhere along and east of this developing boundary will be primed for severe thunderstorms as low level dewpoints should hold in the lower to mid 50s, resulting in MLCAPE near 2000 J/kg. 0-6km bulk shear of 50+ knots would support supercell storms capable of producing very large hail, and strong gusty winds especially if storms can organize into a QLCS as they move east across the plains. With regard to tornado threat, the low level shear and helicity values are a bit limited, but could still see an isolated tornado or two along the convergence zone with initial storm development, and possibly on the eastern plains toward Akron or Limon if isolated discrete supercells develop ahead of the QLCS. SPC concurs with an Enhanced Risk for this area on the eastern plains. Overall, expect the highest coverage of storms to spread east across the plains this afternoon, and then end in most areas by this evening as subsidence builds in. That won't totally end the thunderstorm chances, but overall think the bulk of convection will have moved east of the state by 00Z/6 PM. Skies will then be clearing later this evening and overnight. .LONG TERM...(Saturday through Thursday) Issued at 340 AM MDT Fri Jun 22 2018 West-northwesterly flow aloft covers the CWA on Saturday into Saturday night. An upper trough/closed low moves into northwestern Colorado by 12Z Sunday morning. This features moves slowly eastward and is over the eastern border by 18Z Monday mid day. The synoptic scale energy with the upper trough is over the CWA later Saturday afternoon through Sunday. The energy is fairly strong from midnight Saturday night into Sunday early afternoon. On Sunday night, the energy is benign. The low level pressure and winds fields have normal diurnal wind patterns for the CWA on Saturday and much of Saturday night. A decent cold front with upslope behind it is progged into the forecast area late Saturday night. Decent upslope is expected for the CWA all day Sunday and Sunday evening. It is pretty dry Saturday, with moisture on the increase Saturday night through Sunday with the upper feature. The dew point readings are mostly in the 40s F on Saturday. They climb into the 50s and lower 60s F later Saturday night and Sunday. Looking at CAPE, it is not significant on Saturday, however values increase Saturday overnight and they are pretty high Sunday afternoon. The QPF fields show fairly significant rainfall amounts Saturday overnight and Sunday. For pops, will hit them pretty hard Saturday night into Sunday evening. Sunday could be stable with the new airmass and upslope in place but the synoptic scale energy with the upper trough should allow for pretty highs pops throughout. For temperatures, Saturday's highs will be close to today's readings, with Sunday highs some 5-10 C cooler than Saturday's. For the later days, Monday through Thursday, models show flat upper ridging to stay in control of Colorado's weather all four days. There is some moisture on Monday, but Tuesday through Thursday are pretty dry. Will go with no or very limited pops those three days. Temperatures look to be above seasonal normals all four days. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 340 AM MDT Fri Jun 22 2018 Southerly winds are expected to weaken early this morning and then turn more northeasterly by 18Z. We should see a convergence zone set up between the northerly flow and more southeasterly flow across the plains, and that will be the focus for thunderstorm development 18Z-21Z. Right now, that zone is expected to set up just east of KDEN and KAPA and focus the stronger storms toward the northeast and southeast approach gates. However, we'll still see a chance of thunderstorms with weaker convection moving east away from the foothills. Best chance of storms should be earlier than normal - between 19Z and 22Z, and possibly starting as early as 18Z. && .FIRE WEATHER... Issued at 340 AM MDT Fri Jun 22 2018 Critical fire conditions are expected to develop across much of South Park as winds increase by noon. Humidities are forecast to drop into the 11-14 percent range, with wind gusts increasing to 30-35 mph. The rest of the mountains and foothills will see elevated fire danger with gusty winds and low humidities, but conditions should be just shy of Red Flag criteria. Winds and fire danger will gradually decrease this evening. && .BOU WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon today to 8 PM MDT this evening for COZ214. && SHORT TERM...Barjenbruch LONG TERM...RJK AVIATION...Barjenbruch FIRE WEATHER...Barjenbruch
Hazardous weather outlook, Jun 22, 4:32 AM MDT, 6 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 432 AM MDT Fri Jun 22 2018 COZ030>051-231045- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 432 AM MDT Fri Jun 22 2018 ...SEVERE STORMS POSSIBLE OVER PORTIONS OF NORTHEAST COLORADO THIS AFTERNOON... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight A few severe thunderstorms can be expected across northeast Colorado this afternoon. At this time, the main threat of severe weather is expected to occur along and east of a developing convergence boundary. By early afternoon, this boundary is expected to set up from near Kiowa to around Byers and Bennett, and the northward into eastern Weld county east of Greeley. The storms should first develop along this boundary, and become more numerous as they move east across the plains through the afternoon. The highest threat from storms today will be very large and damaging hail, while an isolated tornado or two can't be ruled out. The main risk of a tornado would exist as storms first fire along the convergence boundary, or with any isolated storm ahead of the main line of storms expected to move east across the plains. Strong and damaging winds in excess of 60 mph will also be possible from the storms. Farther west including much of the I-25 corridor, we should see a few early to mid afternoon storms, but the threat of any severe weather will be lower. By early evening, most of the storms should have pushed east of the state. A couple showers and storms may linger over the northeast plains, but the threat of severe weather will have diminished considerably as the airmass stabilizes. In the mountains and foothills, after a few morning showers look for drier air and breezy conditions to move in. This will elevate the fire danger, with critical Red Flag conditions over South Park. A fast moving upper level weather disturbance will bring the potential for severe thunderstorms on the plains and high fire danger in the mountains. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated late day showers and thunderstorms are expected on Saturday. an upper level storm will bring more moisture, a good chance of showers and thunderstorms and cooler temperatures Saturday night and Sunday. Tuesday through Thursday are warmer and drier with only a slight chance of late day showers and thunderstorms, especially over the mountains. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be required on the plains east of Denver by 1 PM.
In the hours before
Local storm report, Jun 22, 9:31 AM MDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
931 AM MDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0916 AM NON-TSTM WND GST 2 SSE GOLD HILL 40.03N 105.40W
06/22/2018 M59 MPH BOULDER CO MESONET
MESONET STATION E4131, 2 SSE GOLD HILL.
0824 AM NON-TSTM WND GST 2 NW ROCKY FLATS 39.91N 105.24W
06/22/2018 M61 MPH JEFFERSON CO MESONET
&&Local storm report, Jun 22, 9:35 AM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
935 AM MDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 AM NON-TSTM WND GST 2 NW ROCKY FLATS 39.91N 105.24W
06/22/2018 M62 MPH JEFFERSON CO MESONET
0916 AM NON-TSTM WND GST 2 SSE GOLD HILL 40.03N 105.40W
06/22/2018 M59 MPH BOULDER CO MESONET
&&Local storm report, Jun 22, 9:45 AM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
945 AM MDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 AM NON-TSTM WND GST 2 WSW GUNBARREL 40.06N 105.21W
06/22/2018 M50 MPH BOULDER CO MESONET
MESONET STATION D0417, 2 WSW GUNBARREL.
0931 AM NON-TSTM WND GST 2 NW ROCKY FLATS 39.91N 105.24W
06/22/2018 M62 MPH JEFFERSON CO MESONET
0930 AM NON-TSTM WND GST 2 SSW BOULDER 39.99N 105.26W
06/22/2018 M62 MPH BOULDER CO MESONET
MESONET STATION E9217, 2 SSW BOULDER.
0916 AM NON-TSTM WND GST 2 SSE GOLD HILL 40.03N 105.40W
06/22/2018 M59 MPH BOULDER CO MESONET
&&Local storm report, Jun 22, 10:27 AM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1027 AM MDT FRI JUN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM NON-TSTM WND GST 2 SW ROCKY FLATS 39.87N 105.24W
06/22/2018 M71 MPH JEFFERSON CO MESONET
MESONET STATION CO109, 2 SW ROCKY FLATS.
0935 AM NON-TSTM WND DMG 1 WSW BOULDER 40.02N 105.27W
06/22/2018 BOULDER CO BROADCAST MEDIA
TREES AND LARGE BRANCHES BLOWN DOWN ONTO
STREET AND CARS IN WEST BOULDER. WINDS
ESTIMATED AT 65 TO 70 MPH.
0931 AM NON-TSTM WND GST 2 WSW GUNBARREL 40.06N 105.21W
06/22/2018 M50 MPH BOULDER CO MESONET
MESONET STATION D0417, 2 WSW GUNBARREL.
0931 AM NON-TSTM WND GST 2 NW ROCKY FLATS 39.91N 105.24W
06/22/2018 M62 MPH JEFFERSON CO MESONET
0930 AM NON-TSTM WND GST 2 SSW BOULDER 39.99N 105.26W
06/22/2018 M62 MPH BOULDER CO MESONET
MESONET STATION E9217, 2 SSW BOULDER.
0925 AM NON-TSTM WND GST 2 NE WHITE RANCH OPEN S 39.85N 105.25W
06/22/2018 M55 MPH JEFFERSON CO MESONET
MESONET STATION UP709, 2 NE WHITE RANCH OPEN
S.
0916 AM NON-TSTM WND GST 2 SSE GOLD HILL 40.03N 105.40W
06/22/2018 M59 MPH BOULDER CO MESONET
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 7:13 PM MDT | Special Weather Statement | BOU | Weld | 62 min |
| Jun 21, 7:27 PM MDT | Special Weather Statement | BOU | Crowley | 33 min |
| Jun 22, 2:37 AM MDT | Red Flag Warning | BOU | Park | 17 hr |
| Jun 22, 11:27 AM MDT | Special Weather Statement | BOU | Denver | 48 min |
| Jun 22, 11:53 AM MDT | Severe Thunderstorm Warning | BOU | Washington | 30 min |
| Jun 22, 12:27 PM MDT | Special Weather Statement | BOU | Washington | 48 min |
| Jun 22, 1:37 PM MDT | Special Weather Statement | BOU | Lincoln | 53 min |
| Jun 22, 3:34 PM MDT | Special Weather Statement | BOU | Denver | 41 min |
| Jun 22, 4:17 PM MDT | Special Weather Statement | BOU | Adams, Arapahoe, Denver | 58 min |
| Jun 22, 4:39 PM MDT | Special Weather Statement | BOU | Adams | 36 min |
| Jun 22, 4:45 PM MDT | Special Weather Statement | BOU | Logan | 45 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.